File Download

There are no files associated with this item.

  Links for fulltext
     (May Require Subscription)
Supplementary

Article: Psychiatric adverse effects of anticonvulsant drugs: Incidence and therapeutic implications

TitlePsychiatric adverse effects of anticonvulsant drugs: Incidence and therapeutic implications
Authors
KeywordsBehavior Disorder
Convulsion
Diagnostic Accuracy
Disease Association
Disease Classification
Electroconvulsive Therapy
Human
Incidence
Manic Depressive Psychosis
Patient Satisfaction
Peer Review
Priority Journal
Psychiatric Diagnosis
Review
Risk Assessment
Risk Factor
Seizure
Issue Date1997
PublisherAdis International Ltd. The Journal's web site is located at http://cnsdrugs.adisonline.com/
Citation
Cns Drugs, 1997, v. 8 n. 6, p. 492-509 How to Cite?
AbstractSome anticonvulsants have been reported to be associated with psychiatric adverse reactions, such as behavioural disorders, depression, mania and psychosis. However, few systematic pharmacoepidemiological studies have investigated adverse reactions to anticonvulsant drugs, which makes accurate assessment of the incidence rate of adverse drug reactions, including psychiatric adverse reactions, very difficult. Nevertheless, by reviewing clinical trials, observational studies and case reports, it can be concluded that patients exposed to vigabatrin or phenobarbital (phenobarbitone) are at the highest risk of developing psychiatric adverse drug reactions, those exposed to phenytoin probably at medium risk, while patients exposed to carbamazepine, valproic acid (sodium valproate) and benzodiazepines are at the lowest risk. Based on the available evidence, psychiatric adverse drug reactions attributable to lamotrigine and gabapentin are relatively infrequent, although further evidence is required to confirm this. Topiramate has only been marketed for 2 years and felbamate has only had limited use because of its propensity to cause serious nonpsychiatric adverse effects; with the relative lack of peer-reviewed reports it is very difficult to comment further on the risk of psychiatric adverse reactions to these drugs. Rational prescribing using: (i) monotherapy, instead of polytherapy, whenever possible; (ii) the minimal effective dosage; and (iii) escalating the dosage slowly, can reduce the risk of the patient developing psychiatric adverse drug reactions. Pre-existing psychiatric/behavioural disorders and organic brain damage are believed to predispose patients to these reactions, and such patients should be carefully monitored. The ideal treatment of a psychiatric adverse drug reaction is discontinuation of the offending drug; however, this may not be possible for all patients with epilepsy. In cases where it is necessary to continue anticonvulsant medication to obtain satisfactory seizure control, the psychiatric disorder should be treated concurrently with psychosocial interventions and psychotropic medication, as appropriate.
Persistent Identifierhttp://hdl.handle.net/10722/132925
ISSN
2015 Impact Factor: 4.91
2015 SCImago Journal Rankings: 1.645
References

 

DC FieldValueLanguage
dc.contributor.authorWong, ICKen_HK
dc.contributor.authorTavernor, SJen_HK
dc.contributor.authorTavernor, RMEen_HK
dc.date.accessioned2011-04-04T07:58:01Z-
dc.date.available2011-04-04T07:58:01Z-
dc.date.issued1997en_HK
dc.identifier.citationCns Drugs, 1997, v. 8 n. 6, p. 492-509en_HK
dc.identifier.issn1172-7047en_HK
dc.identifier.urihttp://hdl.handle.net/10722/132925-
dc.description.abstractSome anticonvulsants have been reported to be associated with psychiatric adverse reactions, such as behavioural disorders, depression, mania and psychosis. However, few systematic pharmacoepidemiological studies have investigated adverse reactions to anticonvulsant drugs, which makes accurate assessment of the incidence rate of adverse drug reactions, including psychiatric adverse reactions, very difficult. Nevertheless, by reviewing clinical trials, observational studies and case reports, it can be concluded that patients exposed to vigabatrin or phenobarbital (phenobarbitone) are at the highest risk of developing psychiatric adverse drug reactions, those exposed to phenytoin probably at medium risk, while patients exposed to carbamazepine, valproic acid (sodium valproate) and benzodiazepines are at the lowest risk. Based on the available evidence, psychiatric adverse drug reactions attributable to lamotrigine and gabapentin are relatively infrequent, although further evidence is required to confirm this. Topiramate has only been marketed for 2 years and felbamate has only had limited use because of its propensity to cause serious nonpsychiatric adverse effects; with the relative lack of peer-reviewed reports it is very difficult to comment further on the risk of psychiatric adverse reactions to these drugs. Rational prescribing using: (i) monotherapy, instead of polytherapy, whenever possible; (ii) the minimal effective dosage; and (iii) escalating the dosage slowly, can reduce the risk of the patient developing psychiatric adverse drug reactions. Pre-existing psychiatric/behavioural disorders and organic brain damage are believed to predispose patients to these reactions, and such patients should be carefully monitored. The ideal treatment of a psychiatric adverse drug reaction is discontinuation of the offending drug; however, this may not be possible for all patients with epilepsy. In cases where it is necessary to continue anticonvulsant medication to obtain satisfactory seizure control, the psychiatric disorder should be treated concurrently with psychosocial interventions and psychotropic medication, as appropriate.en_HK
dc.languageengen_US
dc.publisherAdis International Ltd. The Journal's web site is located at http://cnsdrugs.adisonline.com/en_HK
dc.relation.ispartofCNS Drugsen_HK
dc.subjectBehavior Disorderen_US
dc.subjectConvulsionen_US
dc.subjectDiagnostic Accuracyen_US
dc.subjectDisease Associationen_US
dc.subjectDisease Classificationen_US
dc.subjectElectroconvulsive Therapyen_US
dc.subjectHumanen_US
dc.subjectIncidenceen_US
dc.subjectManic Depressive Psychosisen_US
dc.subjectPatient Satisfactionen_US
dc.subjectPeer Reviewen_US
dc.subjectPriority Journalen_US
dc.subjectPsychiatric Diagnosisen_US
dc.subjectReviewen_US
dc.subjectRisk Assessmenten_US
dc.subjectRisk Factoren_US
dc.subjectSeizureen_US
dc.titlePsychiatric adverse effects of anticonvulsant drugs: Incidence and therapeutic implicationsen_HK
dc.typeArticleen_HK
dc.identifier.emailWong, ICK: wongick@hku.hken_HK
dc.identifier.authorityWong, ICK=rp01480en_HK
dc.description.naturelink_to_subscribed_fulltexten_US
dc.identifier.scopuseid_2-s2.0-0031460264en_HK
dc.relation.referenceshttp://www.scopus.com/mlt/select.url?eid=2-s2.0-0031460264&selection=ref&src=s&origin=recordpageen_HK
dc.identifier.volume8en_HK
dc.identifier.issue6en_HK
dc.identifier.spage492en_HK
dc.identifier.epage509en_HK
dc.publisher.placeNew Zealanden_HK
dc.identifier.scopusauthoridWong, ICK=7102513915en_HK
dc.identifier.scopusauthoridTavernor, SJ=6507966296en_HK
dc.identifier.scopusauthoridTavernor, RME=6507027424en_HK

Export via OAI-PMH Interface in XML Formats


OR


Export to Other Non-XML Formats